Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 69, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 3, 2020, 1:53 AM EDT for Lincoln County, Wayne County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2020, 1:53 AM EDT (05:53 UTC)
- Expired
- Sep 3, 2020, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 50 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
449
WGUS51 KRLX 030553
FFWRLX
WVC043-099-030900-
/O.NEW.KRLX.FF.W.0069.200903T0553Z-200903T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
153 AM EDT Thu Sep 3 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southwestern Lincoln County in central West Virginia...
East Central Wayne County in western West Virginia...
* Until 500 AM EDT.
* At 153 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Ranger, Gill and Harts.
This includes the following streams and drainages...
Fourteenmile Creek, Kiah Creek, Sulphur Spring Fork, Little Harts
Creek, Back Fork, Trough Fork, Pigeonroost Creek, Guyandotte
River, Upton Branch, Big Ugly Creek, Big Creek, Sand Creek,
Hamilton Creek, East Fork Fourteenmile Creek, Frances Creek, East
Fork Twelvepole Creek, Tenmile Creek, Aarons Creek and Laurel
Creek.
LAT...LON 3807 8232 3816 8214 3809 8205 3797 8224
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2.25 INCHES IN 30 MINUTES
$$
JZ1 follow-up statement
582
WGUS71 KRLX 030843
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
443 AM EDT Thu Sep 3 2020
WVC043-099-030900-
/O.CON.KRLX.FF.W.0069.000000T0000Z-200903T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln WV-Wayne WV-
443 AM EDT Thu Sep 3 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING FOR SOUTHWESTERN LINCOLN AND EAST CENTRAL WAYNE COUNTIES...
At 443 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area have moved away. Even though rain has
stopped or has become light, flooding is still possible or ongoing.
Between 1 and 2 inches of rain have fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Ranger, Gill and Harts.
This includes the following streams and drainages...
Fourteenmile Creek, Kiah Creek, Sulphur Spring Fork, Little Harts
Creek, Back Fork, Trough Fork, Pigeonroost Creek, Guyandotte
River, Upton Branch, Big Ugly Creek, Big Creek, Sand Creek,
Hamilton Creek, East Fork Fourteenmile Creek, Frances Creek, East
Fork Twelvepole Creek, Tenmile Creek, Aarons Creek and Laurel
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3807 8232 3816 8214 3809 8205 3797 8224
FLASH FLOOD...RADAR INDICATED
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 7:29 PM EDT, 6 hours 24 minutes earlier.
Area forecast discussion, Sep 2, 7:29 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 729 PM EDT Wed Sep 2 2020 .SYNOPSIS... Slow moving cold front brings several rounds of showers and thunderstorms through Friday. High pressure then brings fair weather for the weekend. Active weather starting early next week. && .NEAR TERM /THROUGH THURSDAY/... As of 720 PM Wednesday... Further reduced evening PoPs and thunder chances to mainly just isolated to scattered showers with a few pockets of isolated thunder. With moist advection on the doorstep have very little coverage of sub 15 PoPs for the evening with additional elevated showers possible subtle wiggle in the flow. Highest precipitation chances for the overnight and into Thursday will be focused along an elongated H850 wind max providing forcing for ascent as well as additional moisture transport in an already juicy airmass. Have less overall confidence in a weaker eastern extension of this wind max nosing into SW VA/S WV during the early morning hours Thursday lifting into central WV by daybreak, but nevertheless have increased PoPs to high end likely/categorical with this leading feature. More robust elevated convection is likely at the nose of the better defined nose of the jet creeping up into the Lower Ohio by daybreak. Overall, think the heaviest rainfall potential remains well off to the west of our forecast area where near climo max PWAT values will be in place prior to low level forcing for ascent arriving. Across our Ohio River Counties, this forcing arrives coincident with the better PWAT plume which should yield somewhat more muted precipitation totals mainly 1 to 1.5 inches. Overall severe chances appear limited by a substantial precipitation shield limiting insolation through much of the peak heating, but deep layer shear AOA 45KTs as well cyclonically curved low level hodographs in response to increasing H850 flow could yield some damaging wind/spin-up threat if any surface based instability can be realized. As of 350 PM Wednesday... Made a quick update to reduce PoP/thunder coverage for the remainder of the afternoon in the wake of earlier showers and thunderstorms based on mesoanalysis and radar trends. Taking a look at the initial frames of the 18Z NAM as they come in at this hour, it appears forced low level ascent at the nose of the H850 jet for tomorrow morning will be displaced west of the 12Z guidance with the resultant early morning heavy QPF axis generally west of us as well. Will continue to monitor the remainder of the 18Z package as it comes in, but at this point leaning against a flash flood watch for our Ohio River Counties given reasonably high flash flood guidance. As of 225 PM Wednesday... Scattered showers and thunderstorms are developing throughout the area as daytime heating assists with convection. Storms will likely continue throughout the evening with a possible break in activity for part of the night. The main threats with the storms today and tonight are possible damaging winds in any stronger storms and heavy downpours that could lead to isolated flooding issues. Early Thursday morning, a cold front pushes into the area leading to shower and thunderstorm activity for much of the day along and ahead of the front. Most of the area is under a marginal risk for severe weather for Thursday, with the greatest threat being damaging winds. Additionally, heavy downpours are also possible with these storms and could lead to localized flash flooding, particularly in low lying areas or areas prone to flooding. There is also a marginal risk for excessive rainfall over much of the area for Thursday. The current forecasted rainfall with this system is around 0.5 to 1.0 inches over the central/eastern portions of the area and around 1.0 to 1.5 inches for the western part of the area, with localized higher amounts possible in thunderstorms. Thursday's high temperatures will be in the lower 80s for the lowlands, with upper 60s to lower 80s in the mountains. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 205 PM Wednesday... Bulk of convection will taper off Thursday night as shortwave trough moves east and daytime heating is lost. Frontal boundary will slowly sag south through the region Thursday night through first part of Friday. Could still see a pop up shower or storm associated with the front as it progresses southward, but much of the area will start a drier trend. Saturday should be quite amazing with many locations in the 70s to around 80, with dew points sagging into the lower to mid 50s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 210 PM Wednesday... Sunday will continue to be dry but slightly warmer as southerly flow starts to increase out ahead of a developing low/upper trough across Great Lakes into Canada. A front associated with this feature will sag south into our region on Monday, before lifting back north as we progress through the remainder of the extended, as a more potent upper trough and low forms and moves into the area. Tuesday and Wednesday look to be especially active at this point, with showers/thunderstorms accompanied by heavy rains. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 720 PM Wednesday... Isolated showers remain possible through the overnight. Will see at least patchy fog developing in the mountain valleys in the early portion of the overnight, although increasing cloud cover along with strengthening low level flow should limit areal extent. Aforementioned strengthening low level flow will provide a focus for 2 areas of heavy showers/thunderstorms early Thursday through Thursday afternoon. The first area is expected to shift out of E KY/SW VA a little after midnight bringing SHRA/VCTS to HTS/CRW, perhaps eventually making it up CKB 08-12Z. The second and more substantial area is expected to develop across the Lower Ohio Valley overnight shifting into E KY/W WV toward daybreak, marching across N/CNTRL WV through the afternoon. With very water loaded forecast profiles, stronger cores will be capable of reducing visibilities to 1SM or worse. Winds mainly 4-8KT out of the SW overnight, but may see some of the more protected terminals going calm prior to stronger flow aloft arriving. Did not code any LLWS with a bulk of 35KT+ H850 flow arriving after 15Z with at least some mixing expected. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Could see more extensive fog than forecast with better decoupling and more breaks to clear skies. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H M L HTS CONSISTENCY H H H H H H H M L L M M BKW CONSISTENCY H H H H H M M L M M M H EKN CONSISTENCY H H H H H H H M L M M M PKB CONSISTENCY H H H H H H M M L L L L CKB CONSISTENCY H H H H H H M M L L L L AFTER 00Z FRIDAY... IFR fog/stratus possible Friday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/CG NEAR TERM...JP/CG SHORT TERM...SL LONG TERM...SL AVIATION...JP
Hazardous weather outlook, Sep 2, 1:00 PM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 100 PM EDT Wed Sep 2 2020 KYZ105-VAZ003-004-WVZ005-013-015-024>027-032>034-039-040-515>526- 031700- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan- Boone-Clay-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 100 PM EDT Wed Sep 2 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms today and tonight will produce locally heavy rainfall which may cause isolated flash flooding. One or two severe thunderstorms are also possible, mainly during the afternoon and early evening, with damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms on Thursday will produce locally heavy rainfall which may cause isolated flash flooding. One or two severe thunderstorms are also possible, mainly during the afternoon and early evening, with damaging winds being the primary threat. Potential for more strong thunderstorm activity is possible on Monday when the next weather maker is expected to arrive. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-028>031- 031700- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer- Lewis-Harrison- 100 PM EDT Wed Sep 2 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms on Thursday will produce locally heavy rainfall which may cause isolated flash flooding. One or two severe thunderstorms are also possible, mainly during the afternoon and early evening, with damaging winds being the primary threat. Potential for more strong thunderstorm activity is possible on Monday when the next weather maker is expected to arrive. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Sep 3, 12:20 AM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
1220 AM EDT Thu Sep 3 2020
KYZ105-030500-
Lawrence-
1220 AM EDT Thu Sep 3 2020
...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE COUNTY...
At 1220 AM EDT, a strong thunderstorm was located over Gillem Branch,
or 8 miles west of Blaine, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Blaine, Yatesville Lake State Park, Ulysses, Martha, Charley,
Houckville and Gallup.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3804 8300 3805 8298 3805 8296 3809 8293
3811 8289 3813 8291 3815 8291 3824 8273
3798 8254 3792 8275 3797 8283 3800 8294
3800 8296 3796 8299 3797 8302 3799 8303
TIME...MOT...LOC 0420Z 236DEG 22KT 3798 8301
11Special weather statement, Sep 3, 1:01 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
101 AM EDT Thu Sep 3 2020
KYZ105-WVZ005-030545-
Lawrence-Wayne-
101 AM EDT Thu Sep 3 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAWRENCE AND
SOUTHWESTERN WAYNE COUNTIES...
At 100 AM EDT, strong thunderstorms were clustered near Charley, or
near Louisa, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Dunlow,
Ulysses, Charley, Houckville, Gallup, Fallsburg, Clifford and
Glenhayes.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3806 8295 3807 8294 3808 8294 3809 8292
3811 8290 3824 8259 3798 8238 3794 8274
3805 8298
TIME...MOT...LOC 0500Z 239DEG 22KT 3804 8270
11Special weather statement, Sep 3, 1:26 AM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
126 AM EDT Thu Sep 3 2020
WVZ005-013-030600-
Lincoln-Wayne-
126 AM EDT Thu Sep 3 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LINCOLN AND CENTRAL
WAYNE COUNTIES...
At 126 AM EDT, a strong thunderstorm was located over Dunlow, or 9
miles southeast of Louisa, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Ranger, Kiahsville, Dunlow, East Lynn Lake, Harts, East Lynn and
Genoa.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3828 8237 3807 8213 3796 8245 3798 8247
3798 8246 3799 8248 3806 8255 3807 8255
3808 8257
TIME...MOT...LOC 0526Z 235DEG 22KT 3805 8246
11Special weather statement, Sep 3, 1:42 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
142 AM EDT Thu Sep 3 2020
WVZ005-013-024-025-030615-
Lincoln-Logan-Mingo-Wayne-
142 AM EDT Thu Sep 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO...
SOUTHWESTERN LINCOLN...NORTHWESTERN LOGAN AND SOUTHEASTERN WAYNE
COUNTIES...
At 141 AM EDT, a strong thunderstorm was located 7 miles southwest of
Harts, or 16 miles northwest of Logan, moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Chapmanville, Harts, Breeden, Wilsondale and Dingess.
This includes Route 119 between mile markers 32 and 40.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3807 8212 3799 8198 3799 8197 3797 8196
3797 8194 3795 8190 3785 8226 3798 8238
TIME...MOT...LOC 0541Z 234DEG 27KT 3797 8225
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:26 AM EDT | Special Weather Statement | RLX | Wayne | 34 min |
| Sep 3, 1:42 AM EDT | Special Weather Statement | RLX | Logan | 33 min |
| Sep 3, 2:11 AM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan | 3 hr |
| Sep 3, 2:16 AM EDT | Special Weather Statement | RLX | Boone, Lincoln | 44 min |
| Sep 3, 2:25 AM EDT | Flash Flood Warning | RLX | Boone | 3 hr |
| Sep 3, 2:34 AM EDT | Flash Flood Watch | RLX | Boone, Braxton, Cabell, Calhoun, Clay, Doddridge and 17 more | 15 hr |
| Sep 3, 2:40 AM EDT | Special Weather Statement | RLX | Raleigh | 50 min |
| Sep 3, 3:07 AM EDT | Special Weather Statement | RLX | Fayette | 53 min |
| Sep 3, 9:03 AM EDT | Special Weather Statement | RLX | Pleasants | 27 min |
| Sep 3, 9:38 AM EDT | Special Weather Statement | RLX | Pleasants, Tyler | 52 min |
| Sep 3, 11:34 AM EDT | Special Weather Statement | RLX | Doddridge, Harrison | 26 min |
| Sep 3, 3:15 PM EDT | Special Weather Statement | RLX | Braxton | 45 min |
| Sep 3, 3:35 PM EDT | Special Weather Statement | RLX | Wirt, Wood | 40 min |
| Sep 3, 3:48 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Pleasants, Ritchie, Wirt, Wood | 42 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.